Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 23, NWS Sioux Falls, SD

May 14, 1998Aurora County, Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 14, 1998, 8:08 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 1998, 8:08 PM CDT (01:08 UTC)
Expired
May 14, 1998, 8:40 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Aurora County, SD, Brule County, SD

The radar

The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 8:15 PM CDTHail 1Kimball, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 7:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2296 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2296 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WUUS1 KFSD 150109 RRA
SVRFSD
SDC003-015-150140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AURORA COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  EXTREME SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 840 PM CDT

* AT 806 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  LARGE HAIL 28 MILES NORTHWEST OF LAKE ANDES  OR 14 MILES SOUTH OF
  WHITE LAKE  MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE LAKE               AROUND 825 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

 HAMEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:34 AM CDT, 9 hours 34 minutes earlier.

Area forecast discussion, May 14, 10:34 AM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 PM CDT THU MAY 14 1998

NEED WIND ADVSY AT LEAST E OF FSD/SUX IN SWRN MN AND NWRN IA. WILL
HOLD OFF FOR NOW BUT KEEP AN EYE ON WNDS BKX/FSD/SUX AREA AND MAY ADD
QUICKLY IF WNDS GO UP ANY MORE. SHUDNT NEED ADVSY WRN PART OF AREA
INCLUDING HON/9V9/PKS...WNDY THERE BUT GRADNT SHUD BE RELAXNG. UPDATE
FOR WND ADVSY AREA E OF FSD WILL ALSO INCLVUDE COSMETIC CHANGE TO
PTCLDY. NO OTHER CHANGES FOR NOW AS TEMPS LOOK GOOD. 20 PCT CHC LATE
AFTN WRN EDGE OF AREA AND NOTHNG IN FCST FRTHR E FOR TDA ALSO LOOKS
OK.

.FSD...WIND ADVSY      TODAY      SWRN MN/NWRN IA XCP ZNS BORDRNG SD
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:21 PM CDTTornado WarningFSDGregory34 min
May 14, 7:30 PM CDTTornado WarningFSDCharles Mix35 min
May 14, 7:40 PM CDTTornado WarningFSDGregory35 min
May 14, 8:20 PM CDTSevere Thunderstorm WarningFSDGregory25 min
May 14, 8:20 PM CDTSevere Thunderstorm WarningFSDGregory15 min
May 14, 8:40 PM CDTSevere Thunderstorm WarningFSDAurora35 min
May 14, 8:47 PM CDTSevere Thunderstorm WarningFSDGregory18 min
May 14, 9:06 PM CDTTornado WarningFSDAurora34 min
May 14, 9:06 PM CDTTornado WarningFSDAurora19 min
May 14, 9:08 PM CDTTornado WarningFSDDavison, Sanborn32 min
May 14, 9:38 PM CDTTornado WarningFSDSanborn32 min
May 14, 10:08 PM CDTSevere Thunderstorm WarningFSDKingsbury32 min
May 14, 10:41 PM CDTSevere Thunderstorm WarningFSDKingsbury34 min
May 15, 2:17 AM CDTSevere Thunderstorm WarningFSDBeadle33 min
May 15, 10:52 AM CDTSevere Thunderstorm WarningFSDUnion28 min
May 15, 11:20 AM CDTSevere Thunderstorm WarningFSDUnion35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.